Dr. Roach

Dr. Keith Roach

DEAR DR. ROACH: For four years, I have been taking 2 mg of alprazolam at night to sleep. For the past six months, I have noticed that if I take it at 10:30 p.m., I usually cannot fall asleep until 2:30 a.m. Is it safe to simply stop taking this, as it has lost its effectiveness and 2 mg is a small dose? Or should I taper off? I am 72. — J.A.
ANSWER: Alprazolam (Xanax) is a sedative in the benzodiazepine class. Recently, a research article was published highlighting the dangers of chronic use of these medications. The study was survey-based and didn’t answer how often side effects can occur, but low energy, difficulty concentrating, memory loss and anxiety were the most commonly reported side effects. The authors proposed the term “benzodiazepine-induced neurological dysfunction” to describe the problems chronic users may get over the long-term and while tapering or discontinuing the use of these drugs.
Two mg of alprazolam is not a small dose. People who are not used to this dose could be highly sedated for many hours. I strongly urge you not to suddenly discontinue this dose. When I treat my own patients who want to stop diazepines, I slowly taper the dose over six to 10 weeks. Some people can go a bit faster, while others need even more time. Since you are using the medication only at night, you can probably taper down your dose a bit faster.
I also strongly recommend you discuss your plans to stop taking alprazolam with the doctor who has been prescribing it (although, unfortunately, not all physicians are aware of how dangerous long-term use of benzodiazepines can be).
I recommend behavioral treatments for most people suffering from insomnia, with cognitive behavioral therapy being a safer and more effective treatment for most people than daily prescription medications.
I should note that not everyone on benzodiazepines gets side effects, and some people do well with this treatment. Occasional use of alprazolam or other sleep medicines is unlikely to cause harm. It’s the long-term daily use that is most concerning.
DEAR DR. ROACH: I’m an almost 83-year-old woman who is still active and relatively healthy. Should I be taking a fruit and vegetable supplement? The ads seem to say that miraculous things happen when you take it. But it is expensive! If I stick to a good, balanced diet, do I need to use this product as a supplement? — F.D.B.
ANSWER: No! If you put the money you would have spent on these products into buying fresh fruits and vegetables, you’d be much better off in my opinion. Supplements have some, but by no means all, of the nutrients that fresh fruits and vegetables have.
If you don’t have fresh fruits or vegetables available, use frozen ones, which provide the same benefits, rather than canned, which lose the micronutrients over time and often have excess amounts of sodium.
Fruits and vegetables also have fiber, which makes you feel full, so you are less likely to eat other foods that aren’t as healthy for you.
* * *
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or send mail to 628 Virginia Dr., Orlando, FL 32803.
(c) 2023 North America Syndicate Inc.
All Rights Reserved


Only subscribers are eligible to post comments. Please subscribe or login first for digital access. Here’s why.

Use the form below to reset your password. When you've submitted your account email, we will send an email with a reset code.

filed under: